Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 64, NWS Paducah, KY

August 4, 2004Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 4, 2004, 8:27 PM CDT for Cape Girardeau County, Missouri. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 8:27 PM CDT (01:27 UTC)
Expired
Aug 4, 2004, 10:00 PM CDT
In force
93 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 83 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2976 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 050129
FFWPAH
MOC031-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1000 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN CONTINUES TO FALL OVER A MAJORITY OF CAPE GIRARDEAU 
COUNTY.  THE HEAVIEST RAIN WAS LOCATED OVER THE CITY OF 
JACKSON...WITH HOURLY RAINFALL AMOUNTS OF OVER TWO INCHES INDICATED 
BY RADAR.  THESE THUNDERSTORMS SHOULD MOVE SOUTHEAST...PRIMARILY 
ALONG I-55 AND INTO THE CITY OF CAPE GIRARDEAU.  EXPECT RAPID 
FLOODING ON SOME ROADWAYS AND IN MANY LOW LYING AREAS.

* LOCATIONS IMPACTED INCLUDE BROWNFIELD...ALLENVILLE...
  BURFORDVILLE...BUFORDVILLE...CAPE GIRARDEAU...GORDONVILLE...
  JACKSON...MILLERSVILLE...OAK RIDGE...POCAHONTAS AND WHITEWATER

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3757 8952 3758 8986 3717 8984 3729 8954
      3736 8950 3740 8945 3750 8951

$$

FRIEDLEIN
1 follow-up statement
000 
WGUS73 KPAH 050157
FFSPAH
MOC031-223-050400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT WED AUG 4 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CAPE GIRARDEAU COUNTY 
UNTIL 1000 PM...

...FLASH FLOOD WARNING CANCELLED FOR WAYNE COUNTY MISSOURI...

AT 855 PM...PADUCAH RADAR STILL SHOWED SOME LOCALLY HEAVY RAIN IN 
CAPE GIRARDEAU COUNTY. STORM SPOTTERS HAD REPORTED STREET FLOODING 
AS EARLY AS 838 PM IN JACKSON AND RURAL CAPE COUNTY.

WHILE RADAR ESTIMATES AND GROUND TRUTH SPOTTER REPORTS OF 2 TO 2.5 
INCHES OF RAIN FELL IN WAYNE COUNTY...NO FLOODING WAS REPORTED. THE 
IMMINENT HEAVY RAIN THREAT FOR WAYNE COUNTY HAS DIMINISHED...SO THE 
WARNING FOR WAYNE COUNTY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:50 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 4, 2:50 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED AUG 04 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE POPS FOR THIS AFTERNOON AND
TONIGHT...AND THEN HOW COOL IT WILL BE INTO THE FIRST HALF OF THE
WEEKEND.

A SURFACE BOUNDARY FROM LAST NIGHTS CONVECTION TO OUR NORTH...HAS
PUSHED ABOUT HALF WAY THROUGH THE AREA.  NORTH OF THE
BOUNDARY...SURFACE MOISTURE IS NOT AS PLENTIFUL AS IT IS ACROSS
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.  A CAP HAS HELD OFF
CONVECTIVE DEVELOPMENT OVER ALL BUT THE PENNYRILE REGION OF WESTERN
KENTUCKY THROUGH EARLY AFTERNOON.  CLOUD COVER OVER THE SOUTHERN
HALF OF THE AREA...HAS ALSO HELPED TO INHIBIT DESTABILIZATION.

SHOULD SEE SCATTERED TSRA DEVELOPMENT ACROSS FAR SOUTHERN ILLINOIS
AND WEST KENTUCKY INTO THE EVENING HOURS.  WINDS FIELDS ARE NOT ALL
THAT IMPRESSIVE...BUT SOME DRY AIR ALOFT...AND SUFFICIENT
INSTABILITY SHOULD EXIST FOR A FEW PULSY SEVERE STORMS...WITH
DAMAGING WINDS THE PRIMARY THREAT.  THE STORMS SHOULD MOVE QUICKLY
ENOUGH TO THE EAST...TO PREVENT ANY LOCALIZED FLOODING PROBLEMS.

THE ETA ALSO INDICATES SOME POTENTIAL FOR CONVECTION NEAR A TROUGH
AROUND 850MB ALONG THE I-64 CORRIDOR LATER THIS EVENING.  THERE HAS
BEEN MEAGER CONVECTION ASSOCIATED WITH THIS FEATURE TO THE NORTHWEST
OF KSTL ALL DAY.  SO WILL KEEP CHANCE POPS GOING FOR THE ENTIRE AREA
THIS EVENING...WITH THE BEST CHANCE IN THE PENNYRILE.

A COLD FRONT WILL MOVE THROUGH THE AREA...BRINGING NOTICEABLY COOLER
AIR INTO THE REGION BY MORNING.  HOWEVER...MOISTURE OFF THE SURFACE
WILL LIKELY KEEP THE ENTIRE AREA CLOUDY THROUGH MUCH OF THE NIGHT.
BOTTOM LINE IS THAT TEMPERATURES WILL ONLY FALL INTO THE MID TO
UPPER 60S AREAWIDE.

SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST THURSDAY...AS ANOTHER
NICE CANADIAN SURFACE HIGH BUILDS INTO THE REGION.  NORTH WINDS WILL
CONTINUE TO BRING COOL AND DRY AIR INTO FORECAST AREA.  GENERALLY
DISCOUNTED THE COOLISH FWC GUIDANCE...AND WENT WITH HIGHS IN THE
LOWER 80S. FOR THURSDAY NIGHT...WINDS WILL STAY UP A BIT...BUT PURE
ADVECTION SHOULD ALLOW FOR TEMPERATURES TO FALL INTO THE 50S
AREAWIDE.  THE SURFACE HIGH WILL SETTLE OVER THE REGION FRIDAY AND
FRIDAY NIGHT.  SO FRIDAY WILL BE THE COOLEST DAY OF THE WEEK...WITH
MANY PLACES STRUGGLING TO REACH 80 DEGREES.  HOWEVER...FRIDAY NIGHT
SOME LOCATIONS COULD DROP INTO THE UPPER 40S...ESPECIALLY KMVN...BUT
LOWER TO MIDDLE 50S WILL BE COMMON.

THE WEEKEND CONTINUES TO LOOK DRY...DESPITE THE TRICKY NORTHWEST
FLOW REGIME.  TEMPERATURES WILL SLOWLY MODERATE...TO NEAR NORMAL
LEVELS BY MONDAY.  OUR NEXT CHANCE OF PRECIPTITATION WILL BE
ASSOCIATED WITH YET ANOTHER COLD FRONT MOVING TOWARD THE AREA IN
NORTHWEST FLOW FOR THE FIRST PART OF NEXT WEEK.  THE MEDIUM RANGE
MODELS ARE IN AGREEMENT IN A SLOWER SOLUTION THAN CURRENTLY
FORECAST...SO HAVE SHAVED OFF THE SOUTHEASTWARD EXTENT OF POPS
SUNDAY NIGHT AND MONDAY.  IT APPEARS THAT A FRONT WILL MOVE INTO THE
AREA LATE MONDAY NIGHT...AND WILL SWEEP THROUGH THE ENTIRE REGION
TUESDAY.  WILL HAVE CHANCE POPS AREAWIDE FOR BOTH PERIODS.  WILL
KEEP SOME LINGERING POPS TUESDAY NIGHT...ESPECIALLY IN THE
SOUTHEAST.

TEMPERATURES WILL FALL TO BELOW NORMAL LEVELS AGAIN TUESDAY AND
WEDNESDAY BEHIND THE FRONT.  HOWEVER...NOT NEARLY AS COOL AS LATE
THIS WEEK.  WEDNESDAY...THE NEW DAY 7...LOOKS DRY WITH SURFACE HIGH
PRESSURE ONCE AGAIN BUILDING ACROSS THE REGION UNDER NORTHWEST FLOW
ALOFT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS
Hazardous weather outlook, Aug 4, 3:39 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CDT WED AUG 4 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
339 AM CDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. THE MAIN HAZARDS WILL BE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY. FROM SUNDAY
NIGHT THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS...BUT THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 4, 5:28 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NW HOPKINSVILLE       36.91N 87.55W
08/04/2004                   CHRISTIAN          KY   TRAINED SPOTTER

            SEVERAL TREES DOWN ON HOMINY GROVE ROAD AND WOODBURN HAY
            ROAD. NWS TRAINED SPOTTER ESTIMATED WINDS APPROXIMATELY
            40 MPH WITH STORMS.

&&

SMITH
Local storm report, Aug 4, 5:31 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     10 N HOPKINSVILLE       37.00N 87.49W
08/04/2004                   CHRISTIAN          KY   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN ACROSS RURAL NORTHERN
            CHRISTIAN COUNTY.

&&

SMITH
Special weather statement, Aug 4, 5:44 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT WED AUG 4 2004

KYZ017-022-050000-
CHRISTIAN KY-TODD KY-
544 PM CDT WED AUG 4 2004

...LOCALLY HEAVY RAIN AND GUSTY WINDS WILL CONTINUE ACROSS CHRISTIAN
AND TODD COUNTIES THROUGH 700 PM CDT...

PERSISTENT SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CHRISTIAN
COUNTY FROM HAWKINS AND GRACEY...EAST TO HOPKINSVILLE...THEN ONWARD
TO ELKTON AND GUTHRIE IN TODD COUNTY KENTUCKY.

AS THESE STORMS CONTINUE TO DRIVE SLOWLY SOUTH THROUGH CHRISTIAN AND
TODD COUNTIES...HOURLY RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL
BE POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.

IN ADDITION...THESE STORMS ARE CAPABLE OF PRODUCING LOCAL WIND GUSTS
BETWEEN 40 AND 45 MPH. THESE THUNDERSTORM WIND GUSTS CAN FALL WEAK
OR DISEASED TREES...AS WELL AS BREAK SMALL TREE LIMBS. LOOSE
OBJECTS AND LOOSELY BUILT STRUCTURES MAY ALSO BE TOSSED AROUND OR
KNOCKED DOWN.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE WATCHFUL FOR HEAVY
RAIN AND AVOID ROUTES WHERE WATER MAY BE PONDING ACROSS THE
ROAD.

FREQUENT AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED WITH THE
STRONGER STORMS...SO PERSONS SHOULD SEEK SHELTER INDOORS UNTIL THE
STORMS HAVE MOVED WELL PAST THEIR AREA.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:52 PM CDTFlash Flood WarningPAHWayne83 min
Aug 4, 8:26 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard64 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.